Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS Topeka, KS

July 25, 2001Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2001, 3:24 AM CDT for Cloud County, Republic County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 3:24 AM CDT (08:24 UTC)
Expired
Jul 25, 2001, 4:00 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:27 AM CDTThunderstorm Wind 58 EConcordia, KS
Jul 25, 3:33 AM CDTHail 1Belleville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
28.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 250825
SVRTOP

KSC029-157-250900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
324 AM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF MUNDEN TO 7 MILES
  SOUTHWEST OF CONCORDIA...OR FROM 25 MILES NORTH OF CONCORDIA TO 7
  MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  MUNDEN
  AURORA
  NARKA
  CUBA
  AGENDA
  MILTONVALE
  CLYDE
  CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 25, 2:30 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT WED JUL 25 2001

MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES.

SEVERAL CONVECTIVE CLUSTERS SHOULD MOVE ACROSS THE PLAINS THE NEXT
60 HOURS.  THINK THE ETA HAS A DECENT HANDLE ON THE EVOLUTION OF
THESE CLUSTERS.

CURRENT MCS OVER NORTH CENTRAL KANSAS SHOULD EXIT THE AREA BY MID
MORNING.  EXPECT DECENT NORTHEAST FLOW TO SETUP AT THE SURFACE IN
ITS WAKE WHICH SHOULD LIMIT CHANCES FOR THUNDERSTORMS TO REDEVELOP
THIS AFTERNOON.  WILL CARRY CHANCE POPS THIS AFTERNOON NORTH OF
INTERSTATE 70.

BETTER CHANCES FOR STORMS TO COME LATE TONIGHT INTO THURSDAY MORNING
AS YET ANOTHER MCS IS EXPECTED TO DEVELOP OVER THE WESTERN HIGH
PLAINS AND THEN MOVE EASTWARD.  THIS MCS MAY AFFECT AREAS FARTHER TO
THE SOUTH THAN PAST FEW NIGHTS...AND WILL GO WITH 50 PERCENT POPS
ACROSS THE ENTIRE AREA.

AFTER ANOTHER LULL THURSDAY AFTERNOON...WOULD EXPECT ANOTHER ROUND
OF STORMS THURSDAY NIGHT.  COULD BE INTO A FLOODING SITUATION BY
THEN AS THE GROUND BECOMES SATURATED FROM REPEAT HEAVY RAINS.  LATER
SHIFTS WILL NEED TO MONITOR WHERE THE HEAVIEST RAINS FALL THE NEXT
FEW DAYS.

TEMPERATURE WISE...LOOKS LIKE THE OPPRESSIVE HEAT IS FINALLY OVER.
DEW POINTS WILL REMAIN QUITE HIGH (UPPER 60S TO LOWER 70S) BUT HIGH
TEMPERATURES SHOULD HOLD IN THE 80S.  GENERALLY FOLLOWED THE ETA 2
METER TEMPERATURES AS THE NGM/FWC LOOKS TOO WARM AND THE AVN BASED
MAV AND FAN LOOK TOO COOL.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:05 AM CDTSevere Thunderstorm WarningTOPRepublic25 min
Jul 25, 3:41 AM CDTSevere Thunderstorm WarningTOPClay, Washington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.